Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Invariant means on an ideal


Author: Michel Talagrand
Journal: Trans. Amer. Math. Soc. 288 (1985), 257-272
MSC: Primary 43A07; Secondary 46A55
DOI: https://doi.org/10.1090/S0002-9947-1985-0773060-2
MathSciNet review: 773060
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact abelian group and $ Q$ an invariant ideal of $ {L^\infty }(G)$. Let $ {M_Q}$ be the set of invariant means $ \nu $ on $ {L^\infty }(G)$ that are zero on $ Q$, that is $ \nu ({\chi _A}) = 1$ for $ {\chi _A} \in Q$. We show that $ {M_Q}$ is very large in the sense that a nonempty $ {G_\delta }$ subset of $ {M_Q}$ must contain a copy of $ \beta {\mathbf{N}}$. Let $ {E_Q}$ be the set of extreme points of $ {M_Q}$. We show that its closure is very small in the sense that it contains no nonempty $ {G_\delta }$ of $ {M_Q}$. We also show that $ {E_Q}$ is topologically very irregular in the sense that it contains no nonempty $ {G_\delta }$ of its closure. The proofs are based on delicate constructions which rely on combinatorial type properties of abelian groups.

Assume now that $ G$ is locally compact, noncompact, nondiscrete and countable at infinity. Let $ M$ be the set of invariant means on $ {L^\infty }(G)$ and $ {M_t}$, the set of topologically invariant means. We show that $ {M_t}$ is very small in $ M$. More precisely, each nonempty $ {G_\delta }$ subset of $ M$ contains a $ \nu $ such that $ \nu (f) = 1$ for some $ f \in C(G)$]> with <![CDATA[ $ 0 \leqslant f \leqslant 1$ and the support of $ f$ has a finite measure. Under continuum hypothesis, we also show that there exists points in $ {M_t}$ which are extremal in $ M$ (but, in general, $ {M_t}$ is not a face of $ M$, that is, not all the extreme points of $ {M_t}$ are extremal in $ M$).


References [Enhancements On Off] (What's this?)

  • [1] E. M. Alfsen, Compact convex sets and boundary integrals, Springer-Verlag, Berlin, 1971. MR 0445271 (56:3615)
  • [2] N. Bourbaki, Topologie générale, Chapitre 7, Hermann, Paris, 1947.
  • [3] G. Choquet, Lectures on analysis, Benjamin, New York, 1969.
  • [4] G. Converse, I. Namioka and R. R. Phelps, Extreme invariant positive operators, Trans. Amer. Math. Soc. 131 (1966), 376-385. MR 0243370 (39:4692)
  • [5] W. R. Emerson and F. P. Greenleaf, Covering properties and Folner conditions for locally compact groups, Math. Z. 102 (1967), 370-384. MR 0220860 (36:3912)
  • [6] E. Granirer, Exposed points of convex sets and weak sequential convergence, Mem. Amer. Math. Soc. No. 123 (1972). MR 0365090 (51:1343)
  • [7] F. P. Greenleaf, Invariant means on topological groups, Van Nostrand Math. Stud., No. 16, Van Nostrand, Princeton, N. J., 1969. MR 0251549 (40:4776)
  • [8] P. A. Meyer, Limites médiales, d'après Mokobodzki, Séminaire de Probabilités VII (Université de Strasbourg, 1973), Lecture Notes in Math., vol. 321, Springer-Verlag, Berlin and New York.
  • [9] J. M. Rosenblatt, Invariant means and invariant ideals in $ {L^\infty }(G)$ for a locally compact group $ G$, J. Funct. Anal. 21 (1976), 31-51. MR 0397304 (53:1163)
  • [10] M. Talagrand. Géométrie des Simplexes de moyennes invariantes, J. Funct. Anal. 34 (1979), 304-337. MR 552708 (80k:43002)
  • [11] -, Moyennes invariantes s'annulant sur des ideaux, Compositio Math. 42 (1981), 213-216.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A07, 46A55

Retrieve articles in all journals with MSC: 43A07, 46A55


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0773060-2
Keywords: Invariant mean, invariant ideal, extreme point, exposed point, geometry of the set of invariant means
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society